Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS Midland/Odessa, TX

June 8, 1997Borden County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 1997, 5:34 PM CDT for Borden County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 5:34 PM CDT (22:34 UTC)
Expired
Jun 8, 1997, 8:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Borden County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 082235
FFWMAF
TXC033-090130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
534 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...BORDEN COUNTY
 
INCREASING RIVER STAGES ON THE COLORADO RIVER UPSTREAM OF LAKE JB
THOMAS HAD REPORTED. ALTHOUGH RAIN HAD MOVED OUT OF THE AREA...
RUNOFF WILL MAKE FLOODING LIKELY THROUGH 830 PM CDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHO0ULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:23 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 8, 2:23 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
222 PM CDT SUN JUN 8 1997

SEVERE WX AND FLASH FLOODING IN PROGRESS FROM THE NRN PERMIAN BASIN/
SOUTHERN SOUTH PLAINS..TO JUST WEST OF ODESSA..TO FST..TO THE BIG
BEND COUNTRY. A NEG TILT UPPER LOW OVER NE AZ WILL LIFT OUT AND
SLOWLY FILL OVERNIGHT. THIS SHUD HELP DIMINISH PCPN CHANCES FOR
TMRW. HOWEVER.. LOW LEVEL MOISTURE WILL REMAIN IN PLACE THRU
TUESDAY. LOW CLOUDS HAVE HUNG TOUGH OVER THE NRN AND ERN CWA..
THEREFORE THE TEMPS HAVE NOT RISEN AS MUCH AS PREVIOUSLY THOUGHT.
ANOTHER UPPER SYSTEM OFF THE NRN CALIFORNIA COAST WILL DIG IN TO
REPLACE THE FIRST ONE FOR THE FIRST PART OF THIS WEEK. WILL STAY
CLOSE TO COOLER FAN NUMBERS.J THANKS FOR EARLIER COOR SJT..LBB..AND
ABQ.

MAF  62/87  70/30
CNM  60/94  50/20
MRF  55/85  40/20
P07  69/89  60/40

BOYD/BRITE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:38 PM CDTTornado WarningMAFCulberson47 min
Jun 7, 8:03 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min
Jun 7, 8:24 PM CDTTornado WarningMAFCulberson46 min
Jun 7, 9:19 PM CDTSevere Thunderstorm WarningMAFCulberson46 min
Jun 7, 10:01 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:40 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves50 min
Jun 7, 10:49 PM CDTSevere Thunderstorm WarningMAFCulberson36 min
Jun 7, 11:06 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 8, 6:30 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 8, 8:15 AM CDTSevere Thunderstorm WarningMAFPecos35 min
Jun 8, 9:09 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 8, 9:17 AM CDTSevere Thunderstorm WarningMAFGlasscock33 min
Jun 8, 9:31 AM CDTFlash Flood WarningMAFReagan3 hr
Jun 8, 9:36 AM CDTSevere Thunderstorm WarningMAFReagan49 min
Jun 8, 11:45 AM CDTSevere Thunderstorm WarningMAFUpton30 min
Jun 8, 12:41 PM CDTSevere Thunderstorm WarningMAFWinkler49 min
Jun 8, 12:48 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Jun 8, 1:23 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
Jun 8, 1:45 PM CDTFlash Flood WarningMAFMartin3 hr
Jun 8, 1:48 PM CDTSevere Thunderstorm WarningMAFPecos47 min
Jun 8, 2:00 PM CDTSevere Thunderstorm WarningMAFCrane, Ward50 min
Jun 8, 2:08 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos32 min
Jun 8, 2:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 8, 2:47 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 8, 2:49 PM CDTSevere Thunderstorm WarningMAFCrane46 min
Jun 8, 2:54 PM CDTFlash Flood WarningMAFHoward, Scurry3 hr
Jun 8, 3:00 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Jun 8, 3:23 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 3:35 PM CDTSevere Thunderstorm WarningMAFCrane45 min
Jun 8, 3:59 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 8, 4:06 PM CDTFlash Flood WarningMAFUpton3 hr
Jun 8, 4:06 PM CDTSevere Thunderstorm WarningMAFUpton3 hr
Jun 8, 4:08 PM CDTTornado WarningMAFPecos, Terrell32 min
Jun 8, 4:12 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 8, 4:21 PM CDTTornado WarningMAFUpton49 min
Jun 8, 4:39 PM CDTTornado WarningMAFReagan46 min
Jun 8, 4:53 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 8, 5:13 PM CDTTornado WarningMAFReagan47 min
Jun 8, 5:47 PM CDTFlash Flood WarningMAFReagan2 hr
Jun 8, 5:47 PM CDTFlash Flood WarningMAFScurry2 hr
Jun 8, 5:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Jun 8, 5:58 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 6:09 PM CDTTornado WarningMAFBrewster31 min
Jun 8, 6:30 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 8, 6:39 PM CDTTornado WarningMAFBrewster, Pecos46 min
Jun 8, 6:44 PM CDTSevere Thunderstorm WarningMAFTerrell46 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.